Linea de Acceso para Servicos y Crisis, Gratuito y Disponible las 24 Horas del Dia (888) 868-1649. Para emergencias medicas, llame al 911.

How to Recognize and Respond to an Opioid Overdose

Being prepared can save a life.

Know the Risks of Overdose

Prescription opioids (like hydrocodone, oxycodone, and morphine) and illicit opioids (like heroin and illegally made fentanyl) are powerful drugs that have a risk of a potentially fatal overdose. Anyone who uses opioids can experience an overdose, but certain factors may increase risk including but not limited to:

  • Combining opioids with alcohol or certain other drugs
  • Taking high daily dosages of prescription opioids
  • Taking more opioids than prescribed
  • Taking illicit or illegal opioids, like heroin or illicitly-manufactured fentanyl, that could could possibly contain unknown or harmful substances
  • Certain medical conditions, such as sleep apnea, or reduced kidney or liver function
  • Age greater than 65 years old

Death from an opioid overdose happens when too much of the drug overwhelms the brain and interrupts the body’s natural drive to breathe.

Signs and Symptoms of an Opioid Overdose

During an overdose, breathing can be dangerously slowed or stopped, causing brain damage or death. It’s important to recognize the signs and act fast. Signs include:

  • Small, constricted “pinpoint pupils”
  • Falling asleep or loss of consciousness
  • Slow, shallow breathing
  • Choking or gurgling sounds
  • Limp body
  • Pale, blue, or cold skin

It may be hard to tell if a person is high or experiencing an overdose. If you aren’t sure, it’s best to treat it like an overdose— you could save a life. An opioid overdose needs immediate medical attention.

Don’t be afraid to call 911. All you have to do is say, “Someone is unresponsive and not breathing.”  The California Good Samaritan Law protects any person who renders emergency care and acts in good faith without expecting compensation, from liability for their acts or omissions. 

What To Do If You Think Someone Is Overdosing

  1. Call 911 immediately.  
  2. Administer naloxone, if available, and utilize a second dose if there is no response within 2-3 minutes of the first dose.  Naloxone is a safe medication that can quickly stop an opioid overdose. It can be injected into the muscle or sprayed into the nose to rapidly block the effects of the opioid on the body. Most people respond by returning to spontaneous breathing.
  3. Try to keep the person awake and breathing. If necessary perform rescue breathing/CPR.
  4.  Lay the person on their side to prevent choking.
  5. Stay with him or her until emergency workers arrive and keep the person warm.

What NOT to do.

  1. DON’T slap or forcefully try to stimulate the person; it will only cause further injury. If you cannot wake the person by shouting, rubbing your knuckles on the sternum (center of the chest or rib cage), or light pinching, the person may be unconscious. 
  2. DON’T put the person into a cold bath or shower. This increases the risk of falling, drowning, or going into shock.
  3. DON’T inject the person with any substance (e.g., saltwater, milk, stimulants). The only safe and appropriate treatment is naloxone.
  4. DON’T try to make the person vomit drugs that may have been swallowed. Choking or inhaling vomit into the lungs can cause a fatal injury.
narcan reversals 2021

Learn More About Naloxone

Naloxone (Narcan) is approved by the FDA and has been used for decades by EMS personnel to reverse opioid overdose and resuscitate individuals who have overdosed on opioids. Research has shown that women, older people, and those without obvious signs of opioid use disorder are under-treated with naloxone and, as a result, have a higher death rate. Therefore, it is also important to consider naloxone administration in women and the elderly found unresponsive with opioid overdose.

Naloxone can be given by intranasal spray and by intramuscular (into the muscle), subcutaneous (under the skin), or intravenous injection. All naloxone products are effective in reversing opioid overdose, including fentanyl-involved opioid overdoses, although overdoses involving potent (e.g., fentanyl) or large quantities of opioids may require more doses of naloxone.

The goal of naloxone therapy should be to restore adequate spontaneous breathing, but not necessarily complete arousal. More than one dose of naloxone may be needed to revive someone who is overdosing. People who have taken longer acting or more potent opioids may require additional intravenous bolus doses or an infusion of naloxone. Comfort the person being treated, as withdrawal triggered by naloxone can feel unpleasant. Some people may become agitated or confused, which may improve by providing reassurance and explaining what is happening.

All people should be monitored for recurrence of signs and symptoms of opioid toxicity for at least four hours from the last dose of naloxone or discontinuation of the naloxone infusion. People who have overdosed on long-acting opioids should have more prolonged monitoring. Because naloxone has a relatively short duration of effect, overdose symptoms may return. Therefore, it is essential to get the person to an emergency department or other source of medical care as quickly as possible, even if the person revives after the initial dose of naloxone and seems to feel better.

Is Naloxone Safe?

The safety profile of naloxone is remarkably high. When given to individuals who are not opioid intoxicated or opioid dependent, naloxone produces no clinical effects, even at high doses. Moreover, although rapid opioid withdrawal in opioid-tolerant individuals may be unpleasant, it is not life threatening. Naloxone can be used in life-threatening opioid overdose circumstances in pregnant women.

Where Can I Get Naloxone?

Talk to your doctor about getting a prescription for Naloxone, especially if you are taking prescription opioids. Free naloxone is available in the following locations:

Pacific Pride Foundation
Regional Naloxone distribution. Please call (805) 963-3636 or email for current information regarding community Naloxone distribution times and locations.

Santa Barbara County Department of Behavioral Wellness – Alcohol and Drug Programs
Community members may request Naloxone for personal use by calling (805) 681-5323 or by attending a Naloxone distribution event at YOR Place in Lompoc. Requests made by telephone will be processed within two business days and mailed within 3-5 business days.

Lompoc Valley Medical Center Emergency Department
24-hour emergency care and Naloxone distribution. People at risk of an opioid-related overdose, or a person who is a family member, friend or anyone in a position to assist a person at risk, may go to LVMC’s Emergency Department and request a free box of Naloxone. That person must be willing to learn the basic elements of overdose prevention and how to administer Naloxone nasally.
(805) 737-3333
lompocvmc.com

Marian Regional Medical Center Emergency Department
24-hour emergency care and Naloxone distribution. Anyone can walk into the Emergency Department to request and receive Naloxone over the counter for free. Recipients will receive education on the basic elements of overdose and how to administer Naloxone nasally.
(833) 390-1930
dignityhealth.org

>Learn more on our harm reduction page.


Online Naloxone Resources

Online Trainings:

California Department of Public Health – Naloxone Training Video

Harm Reduction Coalition

GetNaloxoneNow.org

NaloxoneTraining.com

StopOverdose.org

Download the reference documents used in this webpage: